“It was February 4th, 2010. I was a 17-year-old junior in high school. I left during my lunch period to grab a book from home that I had forgotten for a class I was having that afternoon. On my way back to school I stopped at the gas station and purchased two energy drinks. I drank one on my way to school and left the other in my car for after school.
After school I drank the other and went home. I had a normal evening – didn’t feel different really at all. That night I had fallen asleep watching television in my living room on my couch. Around 5:30 a.m. February 5th I had a grand mal seizure. While I was seizing I aspirated because my head was locked in the corner of the couch and my lungs filled with fluid. My mother’s room was down the hall from the living room. She heard a strange noise and found me with no pulse. She called 911 and got my dad. He was a nurse and started to administer CPR. He got me to void the liquid from my lungs and got my pulse back.
I was transported to the hospital and put on a ventilator and in a hospital-induced coma for 2 days until I could breathe on my own and they could run a million kinds of tests to see what triggered the incident. On the 7th I was finally woke up and was able to breathe on my own and communicate with everyone with the little voice I had. I also was very weak and bedridden still.
Until that day they weren’t sure if I was going to wake up or if my brain was going to function normally moving forward. For the next few days the neurologist and his team of specialists ran numerous tests and scans. They came to the conclusion I had caffeine-induced seizure due to the 2 energy drinks I had the day before.
On February 10th I finally had enough strength to go home. I was back to walking but was only to walk very little distances because I would instantly become exhausted and drenched in sweat because of what my body was still going though. It was very surprising to me, being a very active 17-year-old, how weak my body was. I was sent home on so many different prescriptions for seizure and side effect medications I couldn’t even name them all.
The seizure medication made me feel like a zombie. I couldn’t stay awake without several naps in a day. I spent the next 3 weeks recovering at home. When I finally did return to school I was so behind and felt like a completely different person with the weak body and having to take all the different medications. I ended up losing all my credits that semester and I had to go to summer school to try to be eligible for my senior year of football.
I ended up completing everything, making up classes as I could but missed it by .5 credits to be eligible for the next year. Even with a special rule the school had due to unforeseen circumstances, I never got the chance to play football that year and all future opportunities of getting a good football scholarship went out the window.
I ended up finishing my senior year and graduating. By that time the doctors had stopped all medications and I was finally feeling more like my original self. I continued on to college and now I’m very fortunate to live a normal life. I’m blessed every day to be able to hug my loved ones. I no longer consume highly caffeinated drinks and haven’t had any other health issues since.
I really hope my story can reach someone and make a difference. My story has made national news all over the world, trying to reach people and inform them about all the dangers. Everyone’s body is different and you never know how it could react. I was a regular drinker of all kinds of energy drinks before my incident. If I can help save just one life, that is always the goal.”
This story was submitted to Love What Matters by Dakota Sailor, 26, of Blue Springs, Missouri. Do you have a similar experience? We’d like to hear your important journey. Submit your own story here, and subscribe to our best stories in our free newsletter here.
Read more emotional stories about energy drinks:
‘My daughter’s friend ran down the stairs. ‘What do you mean something is wrong with her?’ He said, ‘She just leaned over and exhaled really loudly.’
‘I woke up to hear him gasping. I thought, ‘Is this actually happening?’ As I watched my husband turn blue to gray, I cried to PLEASE not take him! I begged him not to leave me and the boys.’
To read more stories about others who have died and suffered adverse effects, visit this Facebook group.
Do you know someone who could benefit from this story? Please SHARE on Facebook to let them know a community of support is available.